Oklahoma, 2021

Damaging Wind in Oklahoma, August 22, 2021

August 22, 2021 · NWS TSA · 1 event in 1 county or zone

Widely scattered thunderstorms developed across portions of eastern Oklahoma during the late afternoon and early evening of the 22nd. The atmosphere had become very unstable across the region, which supported intense updraft development in some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widely scattered thunderstorms developed across portions of eastern Oklahoma during the late afternoon and early evening of the 22nd. The atmosphere had become very unstable across the region, which supported intense updraft development in some of the storms. One of the thunderstorms was intense enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 22, 5:30 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 22, 5:30 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
630 PM CDT Sun Aug 22 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated showers and storms will quickly diminish, along with any
cumulus, short after sunset. Opted to keep VCTS in the very near
term for KROG and KFSM given nearby development suggested by
satellite and radar. VCSH was used for the Tulsa area terminals
given light activity still lingering in the area in the wake of
the stronger storms from earlier. There is a nonzero chance that
the shower north of KTUL holds together and moves into KBVO
shortly. Confidence, however, was not high enough to warrant a
mention in the TAF and impacts would be very brief.

The overnight looks good overall with light wind generally from
the south and mostly clear skies. Tomorrow will see winds start
to pick up from the south and southwest by mid morning with gusts
near 20kts at times for our NE OK TAF sites. FEW to occasionally
SCT cumulus is expected for our W AR TAF sites tomorrow afternoon
but shower development is not expected as we start to see a mid
level high build in bringing heat, humidity, and lack of shower
activity. VFR conditions are expected to prevail outside of any
shower/storm activity.

Snider

&&

.PREV DISCUSSION... /Issued 214 PM CDT Sun Aug 22 2021/

DISCUSSION...
The main forecast concern for the next several days is the heat
and humidity. Another Heat Advisory will be issued for tomorrow,
this time for the entire forecast area. Depending on dew point
trends, an Excessive Heat Warning may be needed for a few spots
again tomorrow but will let the mid shift have another look at
that tonight.

A few showers and thunderstorms have developed in the last hour or
so, largely tied to the terrain in Arkansas, as well as the
northern edge of an enhanced cu field across southeast and east
central Oklahoma. Recent HRRR data keep a few storms going past
00Z in northwest Arkansas so will keep a mention through mid
evening to the east of I-49.

Dew points have remained fairly high today, due in part to recent
rains and also winds that kept a notable easterly component in
most spots. Low level winds shift more westerly tomorrow, which
should lead to lower dew points than we've seen today. Despite
this, dew points from the blended guidance look too low,
especially across western parts of the forecast area. Have tweaked
dew points for the next 24 hours more toward the NBM 90th
percentile and lowered tomorrow's highs a degree or two from NBM
values. This combination leads to at least 105 degree heat index
values across much of the area, including the climatologically
less favorable far northwest Arkansas counties.

The trend should be toward lower dew points and hotter
temperatures for Tuesday and Wednesday, with the position of the
upper high favoring Wednesday for the warmest day of the period.
Conditions remain likely to improve late in the week and into next
weekend as the position of the ridge shifts and cloud cover/rain
chances increase. Expect additional heat advisories through at
least Wednesday and likely Thursday as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  99  77 100 /  10   0   0   0
FSM   77  99  75  99 /  10   0   0   0
MLC   75  97  73  97 /  10   0   0   0
BVO   75  97  73  99 /  10   0   0   0
FYV   73  95  71  96 /  10   0   0   0
BYV   74  97  73  97 /  20  10   0   0
MKO   75  96  73  97 /  10   0   0   0
MIO   75  96  73  97 /  10  10   0   0
F10   75  98  73  99 /  10   0   0   0
HHW   75  96  73  95 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM to 8 PM CDT Monday for OKZ049-053>076.

     Heat Advisory until 8 PM CDT this evening for OKZ049-053>059-
     062>066-068>076.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ060-
     061-067.

AR...Heat Advisory from 11 AM to 8 PM CDT Monday for ARZ001-002-010-
     011-019-020-029.

     Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....21
Hazardous weather outlook, Aug 22, 4:05 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
505 PM CDT Sun Aug 22 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
505 PM CDT Sun Aug 22 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Along and north of Interstate 40.
	ONSET...Ongoing...diminishing after sunset.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread heat index values of 105 to 112 degrees are ongoing this
afternoon with only gradual cooling after sunset. Remember your heat
safety precautions if you have outdoor plans. Additionally, isolated
storms are ongoing along and north of Interstate 40. Locally strong
downburst winds are possible with the strongest storms. Storm
coverage and intensity will diminish after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through FRIDAY...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Hot and dry weather will dominate the weather pattern this week.
Portions of eastern Oklahoma and west central Arkansas are likely
to see afternoon heat indices near 105 degrees each day.
Slightly cooler temperatures are forecast by next weekend along
with a return of thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 22, 3:43 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
443 PM CDT Sun Aug 22 2021

OKZ059-222230-
Pawnee OK-
443 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of west central Pawnee
County through 530 PM CDT...

At 442 PM CDT, Doppler radar indicated a strong thunderstorm near
Morrison, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Pawnee...                         Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 9698 3646 9692 3647 9691 3632 9671
      3625 9688 3625 9692 3633 9693 3633 9701
      3634 9703 3643 9703
TIME...MOT...LOC 2142Z 233DEG 10KT 3629 9706

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 22, 3:43 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
443 PM CDT Sun Aug 22 2021

OKZ066-067-070-222215-
Muskogee OK-Okmulgee OK-Wagoner OK-
443 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southwestern
Wagoner, northwestern Muskogee and northeastern Okmulgee Counties
through 515 PM CDT...

At 442 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Boynton, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Haskell...                        Taft...
Boynton...                        Stonebluff...
Bald Hill...                      Jamesville...
Eram...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3556 9569 3566 9588 3590 9576 3572 9542
TIME...MOT...LOC 2142Z 218DEG 7KT 3566 9575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Snider
Special weather statement, Aug 22, 4:30 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
530 PM CDT Sun Aug 22 2021

OKZ060-061-067-222300-
Tulsa OK-Rogers OK-Wagoner OK-
530 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southwestern Rogers,
northwestern Wagoner and east central Tulsa Counties through 600 PM
CDT...

At 530 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Tulsa, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Owasso...                         Catoosa...

This includes Interstate 44 between mile markers 222 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 9584 3611 9601 3627 9582 3618 9565
TIME...MOT...LOC 2230Z 220DEG 10KT 3611 9587

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Snider
Special weather statement, Aug 22, 4:48 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
548 PM CDT Sun Aug 22 2021

ARZ002-222315-
Carroll AR-
548 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Carroll
County through 615 PM CDT...

At 547 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
east of Urbanette, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Urbanette...                      Blue Eye...
Denver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3633 9351 3649 9360 3650 9358 3650 9330
      3648 9329 3637 9330
TIME...MOT...LOC 2247Z 242DEG 5KT 3643 9346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Snider
Special weather statement, Aug 22, 4:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CDT Sun Aug 22 2021

OKZ054-055-060-222330-
Tulsa OK-Osage OK-Washington OK-
556 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Osage,
southwestern Washington and north central Tulsa Counties through 630
PM CDT...

At 556 PM CDT, Doppler radar indicated a strong thunderstorm near
Sperry, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Tulsa...                          Skiatook...
Sperry...                         Vera...
Turley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 9597 3626 9614 3647 9610 3645 9585
TIME...MOT...LOC 2256Z 198DEG 19KT 3631 9603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 22, 5:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
623 PM CDT Sun Aug 22 2021

OKZ074-230000-
Haskell OK-
623 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of central Haskell
County through 700 PM CDT...

At 623 PM CDT, Doppler radar indicated a strong thunderstorm over
Stigler, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Stigler...                        Kanima...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3518 9518 3530 9520 3531 9519 3530 9518
      3532 9517 3540 9499 3521 9491
TIME...MOT...LOC 2323Z 253DEG 5KT 3527 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 66 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
August 22, 5:35 PM CST
Where
Haskell County, 3.24 mi SW of Garland
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.290, -95.094

The AWOS at the Stigler Regional Airport measured 59 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973226.